Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Birmingham, AL

January 6, 2009Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jan 6, 2009, 7:22 AM CST for Blount County, Alabama. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 6, 2009, 7:22 AM CST (13:22 UTC)
Expired
Jan 6, 2009, 11:15 AM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Blount County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 7:22 AM CSTFLASH FLOODOneonta, ALHEAVY RAINFALL OVERNIGHT PRODUCED FLOODING IN MANY LOCATIONS ACROSS BLOUNT COUNTY. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE COUNTY AT THIS TIME.
Jan 6, 7:30 AM CSTHEAVY RAIN 34 Sw Hayden, ALFLOODING ON TUMLIN DR NEAR HWY 160.
Jan 6, 7:30 AM CSTHEAVY RAIN 3Oneonta, ALSEVERAL ROADS FLOODED IN AND AROUND THE CITY OF ONEONTA WITH SOME ROAD CLOSURES. ROAD FLOODING ALSO REPORTED IN HIGHLAND LAKE.
Jan 6, 10:45 AM CSTFLOOD3 Sw Snead, ALSECTION OF CR30 WASHED OUT, E1.5NW SUSAN MOORE
Jan 6, 10:45 AM CSTFLASH FLOOD3 Sw Snead, ALA SECTION OF COUNTY ROAD 30 WAS WASHED OUT NEAR SUSAN MOORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 061322
FFWBMX
ALC009-061715-
/O.NEW.KBMX.FF.W.0001.090106T1322Z-090106T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 AM CST TUE JAN 6 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...

* UNTIL 1115 AM CST

* AT 715 AM CST...LOCAL OFFICIALS HAVE REPORTED FLOODING THROUGHOUT
THE COUNTY AND SEVERAL ROAD HAVE BEEN CLOSED DUE TO FLOODING. 
AUTOMATED OBSERVING STATIONS HAVE REPORTED 3 TO 4 INCHES ACROSS THE 
COUNTY IN THE PAST 12 HOURS. EVEN THOUGH THE RAIN HAS SHIFTED NORTH 
OF BLOUNT COUNTY...FLOODING WILL CONTINUE FOR SEVERAL HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
  MOORE...STRAWBERRY...SNEAD...ROSA...NECTAR...MCLARTY...BROOKSVILLE
  AND BANGOR

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3411 8631 3393 8637 3392 8634 3387 8635
      3377 8659 3377 8665 3384 8676 3381 8695
      3382 8696 3391 8693 3395 8680 3407 8668
      3409 8670 3412 8660 3426 8652 3427 8645

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 6:05 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 6, 6:05 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CST TUE JAN 6 2009

.SHORT TERM...TODAY AND TONIGHT.

QUASI-STATIONARY FRONT LOCATED CLOSE TO INTERSTATE 20 HAS NOT MOVED
MUCH OVERNIGHT WITH A SOLID AREA OF RAIN NORTH OF I-20. EVEN THOUGH
RAINFALL HAS BEEN STEADY ALL NIGHT ACROSS NORTH ALABAMA...AMOUNTS
HAVE NOT BEEN TOO EXCESSIVE WITH MAXIMUM RADAR ESTIMATED TOTALS
SINCE 6 PM MONDAY BETWEEN 1.5 AND 2.5 INCHES IN A STRIPE FROM
SULLIGENT IN CENTRAL LAMAR COUNTY...EXTENDING NORTHEAST TO JASPER
AND BLOUNTSVILLE. WITH AREAS NORTH OF I-20 EXPECTED TO REMAIN ON THE
COOL SIDE OF BOUNDARY THROUGH TODAY...CURRENT FLASH FLOOD WATCH IN
GOOD SHAPE ALTHOUGH IT MAY NEED TO BE EXTENDED INTO THE EVENING
HOURS. AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL POSSIBLE IN AND NEAR
FLASH FLOOD WATCH AREA.

NOT MUCH CHANGE IN THE PREVIOUS THINKING REGARDING TIMING OR SEVERE
POTENTIAL. I THINK THE PRIMARY MESO-SCALE FEATURE THAT MAY
INFLUENCE AMOUNT OF SEVERE STORMS THIS AFTERNOON IS SURFACE WAVE
FORECAST TO DEVELOP ALONG SURFACE FRONT. LATEST MODELS RUNS SUGGEST
SURFACE LOW MAY BE FORMING SOONER AND FARTHER NORTH...WHICH WOULD
DECREASE LOW LEVEL CONVERGENCE IN WARM SECTOR. MODELS ALSO SHOWING
MAXIMUM QPF STAYING ON COOL SIDE OF ADVANCING COLD FRONT...WITH
MINIMAL CONVECTIVE QPF ALONG BOUNDARY. THIS MAY BE DUE TO THE FACT
THAT LARGE SCALE FORCING IS LOCATED A LITTLE TOO FAR UPSTREAM FROM
SURFACE INSTABILITY. 06Z NAM MODEL DOES HOWEVER BRING FORCING CLOSER
TO INSTABILITY AXIS BY 21Z TODAY. ONE SEVERE WEATHER PARAMETER THAT
IS NOT IN DOUBT IS EXPECTED WIND SHEAR. LOW LEVEL JET OF 55 KNOTS
WILL FORM IN WARM SECTOR THIS AFTERNOON WITH FAVORABLE HODOGRAPHS
FOR ROTATING SUPERCELLS. WARM SECTOR TEMPERATURES WILL WARM INTO THE
LOWER 70S WITH DEWPOINTS IN THE MID 60S. THIS WILL PRODUCE CAPES
NEAR 1000 J/KG.

NAM MODEL IS ALSO SHOWING A LULL IN THE CONVECTIVE ACTIVITY EARLY
THIS EVENING AS VERTICAL FORCING WEAKENS. A SECOND WAVE OF FORCING
THEN DEVELOPS AND APPROACHES SURFACE FRONT BY 06Z. THUS...IT IS
BECOMING INCREASING LIKELY THAT CONVECTIVE LINE COULD INTENSIFY
ACROSS SOUTHEAST ALABAMA BETWEEN 9 PM AND MIDNIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY.

LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE
FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE
DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE
FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS
TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES.

HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH
MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED
TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE
FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS
BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY
BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY.

SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE
PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE
WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING
WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND
TO FAVOR THE ECMWF HERE.

&&

.AVIATION...12Z TAF DISCUSSION.

A WARM FRONT EXTENDS ALONG THE I-20 CORRIDOR. NORTH OF THE
FRONT...SHOWERS WILL PERSIST THROUGH 18Z. THIS WILL MAINLY IMPACT
BHM. IFR CIGS HAVE COME AND GONE AT SEVERAL SITES OVERNIGHT. IFR
CIGS WILL BE PREVAILING CONDITION THRU 15Z BECOMING MVFR AFTER 15Z.
VSBYS ARE VFR EXCEPT IN RAIN AREAS ALONG AND NORTH OF WARM FRONT
WHERE VSBYS ARE MVFR. INCLUDED LLWS FOR SITES BHM AND TCL WHICH ARE
NEAR WARM FRONT.

LOW CONFIDENCE IN FORECAST BEYOND 18Z AS THUNDERSTORMS INCREASE OVER
WEST ALABAMA AND SURFACE FRONT MOVES INTO REGION. SOUTHERLY FLOW
WILL INCREASE TO NEAR 50 KNOTS AT 2000 FEET AGL AS LOW LEVEL JET
SETS UP OVER AREA. BY 21Z EXPECT DETERIORATING CONDITIONS AT
BHM...TCL...AND EET AS FRONT MOVES INTO AREA FROM THE WEST.
WIDESPREAD SHOWERS AND TSTMS WILL CREATE WIDE FLUCTUATIONS IN CIGS
AND VSBYS...BUT GENERAL TREND WILL BE FOR CIGS LOWERING TO IFR IN
POST FRONTAL COOLER AIR MASS.

SEVERE STORMS ALSO POSSIBLE THIS AFTERNOON FOR AREAS SOUTH OF I-20
WITH WIND GUSTS TO 50 KNOTS. A SQUALL LINE WILL LIKELY DEVELOP LATER
THIS AFTERNOON NEAR I-65 AND MOVE ACROSS EAST ALABAMA DURING THE
EVENING HOURS.

58/ROSE

&&

.HYDROLOGY...

FLOOD WARNINGS CONTINUE FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM. THE 2 AM STAGE WAS NEAR 114 FT WITH FLOOD STAGE AT 122
FEET. THE CURRENT FORECAST IS FOR THE RIVER TO RISE TO NEAR 127
FEET BY EARLY THURSDAY MORNING AND THEN BEGIN A SLOW FALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  47  51  33  52 /  90 100  50  10  10
ANNISTON    67  49  54  35  54 /  80 100  50  10  10
BIRMINGHAM  65  47  52  38  55 / 100 100  40  10  10
TUSCALOOSA  64  47  54  37  58 / 100 100  30   0   0
CALERA      69  48  53  37  57 / 100 100  40   0   0
AUBURN      71  53  56  38  57 /  50 100  50   0   0
MONTGOMERY  74  54  57  36  61 /  60 100  40   0   0
TROY        73  55  59  39  63 /  50  90  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM
ALICEVILLE...TO BIRMINGHAM...TO CENTRE.

&&
Hazardous weather outlook, Jan 6, 6:30 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CST TUE JAN 6 2009

ALZ011>015-017>050-070100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...FROM
THE CITIES OF ALICEVILLE...BIRMINGHAM...TALLADEGA...AND WEDOWEE...
SOUTHWARD.  THE PRIMARY THREAT TIME IS BETWEEN THE HOURS OF NOON AND
10 PM. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS ASSOCIATED
WITH BOW ECHOES. HOWEVER...TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGER STORMS. FLASH FLOODING WILL ALSO BE A CONCERN ROUGHLY ALONG
AND NORTH OF INTERSTATE 20 THROUGH 6 PM.

STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A
SLOW MOVING COLD FRONT...STARTING EARLY THIS AFTERNOON NEAR THE
ALABAMA...MISSISSIPPI STATE LINE...AND MOVING EASTWARD THROUGH THE
DAY. MOISTURE AND WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT
OF STRONG STORMS...BUT QUESTIONS REMAIN ABOUT AVAILABLE INSTABILITY.
THERE IS SOME CONCERN THAT A FEW BREAKS IN THE CLOUDS MAY OCCUR IN
THE WARM SECTOR OVER SOUTHERN PORTIONS OF CENTRAL ALABAMA...WHICH
WOULD RAPIDLY DESTABILIZE THE ATMOSPHERE AND SUPPORT THE DEVELOPMENT
OF ISOLATED SUPERCELLS...AND TORNADOES. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS DEVELOPING SITUATION.

HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA WILL PRODUCE MINOR ALONG THE TOMBIGBEE RIVER BASIN
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA WILL PRODUCE MINOR ALONG THE TOMBIGBEE RIVER BASIN
LATER TONIGHT AND CONTINUING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 8:50 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Jan 6, 7:34 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston4 hr
Jan 6, 7:43 AM CSTAreal Flood AdvisoryBMXCherokee, Etowah3 hr
Jan 6, 9:36 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Jan 6, 9:36 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days
Jan 6, 9:51 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker4 days
Jan 6, 9:56 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo9 days
Jan 6, 11:04 AM CSTFlash Flood WarningBMXBlount, Cherokee, Etowah4 hr
Jan 6, 11:12 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more10 hr
Jan 6, 11:58 AM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more4 hr
Jan 6, 1:06 PM CSTFlash Flood WarningBMXFayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more4 hr
Jan 6, 1:37 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Jan 6, 1:37 PM CSTTornado WarningBMXJefferson, Tuscaloosa, Walker23 min
Jan 6, 1:59 PM CSTTornado WarningBMXJefferson, Walker31 min
Jan 6, 2:52 PM CSTTornado WarningBMXBlount, Etowah23 min
Jan 6, 3:09 PM CSTFlash Flood WarningBMXBlount, Etowah, St. Clair4 hr
Jan 6, 3:14 PM CSTTornado WarningBMXCherokee, Etowah31 min
Jan 6, 3:40 PM CSTFlash Flood WarningBMXCherokee4 hr
Jan 6, 3:45 PM CSTAreal Flood AdvisoryBMXBibb, Shelby3 hr
Jan 6, 3:53 PM CSTTornado WarningBMXCherokee16 min
Jan 6, 5:09 PM CSTFlash Flood WarningBMXFayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more3 hr
Jan 6, 5:27 PM CSTTornado WarningBMXCalhoun, Clay, Cleburne33 min
Jan 6, 5:49 PM CSTTornado WarningBMXClay26 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.